Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 236, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2007, 1:37 PM EDT for Giles County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2007, 1:37 PM EDT (17:37 UTC)
- Expired
- Jul 27, 2007, 2:25 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 271737
SVRRNK
VAC071-271845-
/O.NEW.KRNK.SV.W.0236.070727T1737Z-070727T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT FRI JUL 27 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 245 PM EDT
* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PEARISBURG...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
KIMBALLTON...
PEMBROKE...
CASCADES...
MOUNTAIN LAKE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3744 8049 3733 8046 3727 8058 3725 8066
3729 8083 3735 8083 3739 8078 3738 8076
3739 8070 3744 8060 3745 8051
$$
SK2 follow-up statements
000
WWUS51 KRNK 271803
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI JUL 27 2007
VAC071-271845-
/O.CON.KRNK.SV.W.0236.000000T0000Z-070727T1845Z/
GILES VA-
203 PM EDT FRI JUL 27 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN GILES COUNTY...
AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PEMBROKE...OR ABOUT NEAR MOUNTAIN LAKE...MOVING
SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3744 8049 3733 8046 3727 8058 3725 8066
3730 8079 3733 8077 3738 8068 3743 8059
3745 8051
$$
SK000
WWUS51 KRNK 271825
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT FRI JUL 27 2007
VAC071-271834-
/O.CAN.KRNK.SV.W.0236.000000T0000Z-070727T1845Z/
GILES VA-
224 PM EDT FRI JUL 27 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILES COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE
LEVELS. A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3744 8049 3733 8046 3727 8058 3725 8066
3730 8079 3733 8077 3738 8068 3743 8059
3745 8051
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:21 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 10:21 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 AM EDT FRI JUL 27 2007 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS FROM THE NORTHWEST BY EARLY THIS EVENING. A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MAIN CONCERN THIS AFTERNOON WITH OLD UPSTREAM CONVECTIVE COMPLEX SHIFTING SE FROM THE OHIO VALLEY REGION IN ADVANCE OF MIDWEST COLD FRONT. LATEST MODIFIED 12Z RAOBS SHOW 2K CAPES OR BETTER PROVIDED HEATING THRU DEBRIS CLOUDS AS OLD MCV/TROF PUSH TOWARD THE APPALACHIANS. MID LEVEL JET ASSOCIATED WITH THIS AREA OF LIFT LIKELY TO MAKE FOR STRONG WIND CONCERNS IF CONVECTION ORGANIZES AS WINDEX VALUES QUITE STRONG. OTRW 12Z NAM SEEMS TO HAVE A BETTER HANDLE ON CURRENT TSRA AND IN TURN PUSHES BAND OF CONVECTION INTO THE WESTERN SLOPES TOWARD 18Z. THINK AHEAD OF THIS FEATURE WILL ALSO SEE DIFF HEATING AID ISOLATED COVERAGE BLUE RIDGE AND POSSIBLY OUT EAST LATER ON WITH LEE TROF. THIS SIMILAR TO THE WRF- ARW WHICH ACTUALLY HAS BEST LIFT TO THE NORTH WITH PREFRONTAL S/W AXIS WHILE THE RUC A BIT FARTHER SOUTH ALONG THE WESTERN SLOPES. THUS WILL SPEED UP POPS FOR THE AFTERNOON WESTERN ZONES AND INCREASE TO HIGH CHANCE WEST/MID RANGE CHANCE FARTHER EAST. MORNING THICKNESS VALUES SUPPORT AROUND 90 FOR HIGHS PIEDMONT BUT A LITTLE COOLER MOUNTAINS WHERE CLOUDS SHOULD HOLD VALUES CLOSER TO THE LAV DEPICTED 80-85 SCENARIO. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... MODELS OPEN UP LOW LATE TONIGHT. WAVE OUT OF IA COMES ACROSS LATE TONIGHT AND SATURDAY MORNING. SUNDAY NIGHT CHANNELED VORTICITY. DEEP MOISTURE AND QPF IS OVER THE SOUTHERN COUNTY WARNING AREA. THERE ARE WARMER TEMPERATURES AT 500 MB SATURDAY AND SUNDAY. THROUGH SUNDAY AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER AROUND 1.5 INCHES AND ENOUGH INSTABILITY EACH AFTERNOON AND EVENING FOR SCATTERED THUNDERSTORMS...GIVEN EVEN A WEAK TRIGGER. THE SURFACE COLD FRONT COMES THROUGH THE COUNTY WARNING AREA BETWEEN 18Z SUNDAY AND 06Z MONDAY. LOW LEVEL WINDS BACK TO THE SOUTH ON SATURDAY WITH THE APPROACH OF THE 850 MB LOW AND MODELS GFS ALSO SHOWING A 40 KNOT 850 MB JET DURING THE DAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED INTO EASTERN TROF. THE COLD FRONT STALL ACROSS SOUTHEAST U.S. ON MONDAY INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... EXPECT THE VISIBILITY AT LWB TO CONTINUE DROPPING THROUGH 12Z TO LIFR VALUES. HAZE AND FOG AT TAF SITES WILL MIX OUT THIS MORNING. THEN CONDITIONS WILL BE VRF UNTIL MID AFTERNOON. MODELS BRING SCATTERED THUNDERSTORMS INTO THE MOUNTAINS AROUND 19Z...WITH LESS COVERAGE IN THE PIEDMONT AFTER 22Z. CEILINGS AND VISIBILITIES WILL BE MVFR WITH ANY OF THE STORMS. SURFACE DEW POINTS WILL GRADUALLY INCREASE OVER THE NEXT 24 HOURS. LIGHT WINDS OVERNIGHT COMBINED WITH THIS LOW LEVEL MOISTURE WILL RESULT IN MVFR FOG ACROSS THE REGION LATE TONIGHT. LWB IS AGAIN EXPECTED TO DROP TO LIFR LEVELS. FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR CONDITIONS. A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND EVENING THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...AMS LONG TERM...KK AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 1:32 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI JUL 27 2007 VAZ007-009>020-022>024-WVZ042>045-281745- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-GREENBRIER- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-002-018-281745- ASHE-ALLEGHANY NC-WATAUGA- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ032>035-043>047-058-059-281745- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ003>006-019-020-281745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 27, 1:10 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT FRI JUL 27 2007 VAZ016-017-032-271745- PATRICK VA-FLOYD VA-CARROLL VA- 110 PM EDT FRI JUL 27 2007 AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF HILLSVILLE...OR ABOUT 3 MILES SOUTH OF DUGSPUR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 120 PM EDT...WILLIS AT 125 PM EDT... MEADOWS OF DAN AT 135 PM EDT...MABRY MILL AT 140 PM EDT...ROCKY KNOB RECREATION AREA...ROCKY KNOB SUMMIT AT 145 PM EDT. EXPECT SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH WITH THIS STORM. IF THE STORM CONTINUES TO INTENSIFY A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 55 min |
| Jul 27, 1:00 AM EDT | Severe Thunderstorm Warning | RNK | Craig | 25 min |
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 55 min |
| Jul 27, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 78 min |
| Jul 27, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 47 min |
| Jul 27, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 58 min |
| Jul 27, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 76 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 38 min |
| Jul 27, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 63 min |
| Jul 27, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 69 min |
| Jul 27, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.